Texas, 2013

High Wind in Texas, May 25, 2013

May 25, 2013 · NWS LUB · 1 event in 1 county or zone

Decaying showers and thunderstorms developed an outflow boundary, which produced a wind gust of 65 mph at Reese Center.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Decaying showers and thunderstorms developed an outflow boundary, which produced a wind gust of 65 mph at Reese Center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 25, 9:24 PM CST, 56 minutes earlier.

Area forecast discussion, May 25, 9:24 PM CST, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1024 PM CDT SAT MAY 25 2013

.UPDATE...
ANOTHER QUICK UPDATE TO RECONFIGURE POPS FAVORING THE NORTH-
CENTRAL...SOUTH-CENTRAL AND SOUTHWEST ZONES...GIVEN THE CURRENT
RADAR TRENDS. OVERALL WEAKENING STORM INTENSITIES SHOULD CONTINUE
AS THE BOUNDARY LAYER COOLS...THOUGH GUSTY WINDS...AREAS OF
BLOWING DUST AND BRIEF HEAVY RAINS WILL STILL BE POSSIBLE FOR SOME
TIME AS THE CONVECTIVE COMPLEXES GRADUALLY GUST OUT. NO OTHER
CHANGES MADE TO THE GRIDS ATTM.

&&

.PREV DISCUSSION... /ISSUED 652 PM CDT SAT MAY 25 2013/

UPDATE...
QUICK UPDATE TO INCREASE POPS ACROSS THE FAR WESTERN COUNTIES THIS
EVENING...PARTICULARLY THE NORTHWESTERN MOST ZONES...WHERE
STRONG/SEVERE CONVECTION IS POISED TO MOVE IN. HAIL AND WIND
THREAT MAY PERSIST FOR A COUPLE OF HOURS AS STORMS MOVE INTO
STRONG INSTABILITY...THOUGH EXPECT A GRADUALLY WEAKENING TREND
AFTER SUNSET. STILL...GUSTY /AND DUSTY/ OUTFLOW COULD ORGANIZE AND
MAKE A PUSH EASTWARD ACROSS THE CAPROCK. UPDATED PRODUCTS HAVE
BEEN SENT.

PREV DISCUSSION... /ISSUED 631 PM CDT SAT MAY 25 2013/

AVIATION...
AVIATION CONCERNS ARE -TSRA AND/OR STRONG OUTFLOW BOUNDARY AT KLBB
LATE THIS EVENING...AND MVFR CEILINGS AT KCDS EARLY SUNDAY
MORNING. T-STORMS IN EASTERN NM WILL GRADUALLY MOVE EAST THIS
EVENING...BUT WILL LIKELY DECAY BEFORE REACHING KLBB. THE PASSAGE
OF AN OUTFLOW BOUNDARY IS CONSIDERED MORE LIKELY AT THIS
TIME. WE HAVE VERY LOW CONFIDENCE IN WIND SPEEDS ASSOC. WITH ANY
BOUNDARY...SO WE HAVE KEPT THEM ON THE CONSERVATIVE SIDE IN A
TEMPO MENTION. AT KCDS...WE EXPECT LOW STRATUS TO MOVE IN AROUND
10 UTC...THEN GRADUALLY SCOUR OUT SUN MORN. VFR CONDITIONS ARE
EXPECTED AREA-WIDE BY MIDDAY...WITH WIDELY SCATTERED CB DEVELOPING
BY MID TO LATE AFTERNOON.

PREV DISCUSSION... /ISSUED 339 PM CDT SAT MAY 25 2013/

SHORT TERM...
MOIST UPSLOPE FLOW ACROSS EASTERN NEW MEXICO HAS ALREADY SUPPORTED
SCATTERED TSTMS FROM THE SACRAMENTOS NORTH TO SANTA ROSA. A SECOND
AREA OF INTEREST IS EVIDENT ON VIS SATELLITE ALONG THE MESCALERO
ESCARPMENT WHERE AGITATED CU HAVE RECENTLY DEVELOPED. HRRR AND
NAM-WRF BOTH PROG TSTM DEVELOPMENT ALONG THIS CU LINE BEFORE 00Z
AND CARRY IT EASTWARD TO VARIOUS DEGREES WITHIN 20 KNOTS OF
700-500MB FLOW. CONSIDERING CINH IS TRENDING NEGLIGIBLE ALONG THE
NM/TX STATE LINE AND SBCAPE IS AROUND 2K J/KG...HAVE ADDED SEVERE
MENTION TO OUR WESTERNMOST COUNTIES WHERE THIS ACTIVITY WILL LIKELY
PEAK IN INTENSITY BEFORE DIMINISHING THEREAFTER AS THE MIXING LAYER
DECOUPLES. LITTLE/NO BACKGROUND SUPPORT MAY FURTHER LIMIT THE
CHANCES OF THIS PERSISTING OVER THE REMAINDER OF THE SOUTH
PLAINS...BUT WILL KEEP SOME ISOLATED MENTION THROUGH 06Z.

SUNDAY WILL SEE IMPROVED W-SWLY FLOW OVERSPREAD THE REGION RESULTING
IN THE DRYLINE MIXING OUT OF NEW MEXICO AND STALLING SOMEWHERE OVER
THE WESTERN 1/3 OF THE CWA. ALBEIT MODEST...AN ADDITIONAL INFLUX OF
GULF MOISTURE BY EARLY SUNDAY IS PROGGED TO SECURE HIGHER SBCAPES
GENERALLY AROUND 3500 J/KG ALONG THE DRYLINE WITH EVEN EXTREME
VALUES IN THE ROLLING PLAINS...HOWEVER THE LATTER IS SHOWN TO REMAIN
CAPPED AND TOO FAR REMOVED FROM THE DRYLINE. NO DISCERNIBLE SHORT
WAVE TROUGHS ARE PROGGED...BUT AS IS THE CASE TODAY DEEP MIXING
SHOULD PROVE MORE THAN ADEQUATE FOR AT LEAST ISO TSTMS. WINDOW FOR
SUPERCELLS WILL BE OPENED 0-6KM BULK SHEAR VECTORS RISE TO NEARLY 40
KNOTS AND MAINTAIN A PERPENDICULAR ORIENTATION TO THE DRYLINE.
ROBUST CAPE IN THE HAIL GROWTH LAYER COMBINED WITH RELATIVELY HIGH
LCL VALUES WILL OPEN THE WINDOW FOR SOME VERY LARGE HAIL AND DMGG
DOWNBURSTS. MOST HIGH TEMPS WERE KEPT A FEW DEGREES ABOVE
MOS...PARTICULARLY WEST OF THE DRYLINE WHERE OUR HIGHEST ELEVATIONS
COULD END UP WITH THE HOTTEST VALUES FOR THE DAY.

LONG TERM...
HIGH AMPLITUDE RIDGE ORIENTED FROM THE BIG BEND TO THE WESTERN GREAT
LAKES THENCE WELL INTO CENTRAL CANADA WILL CONTINUE ITS SLOW
EASTWARD PROGRESSION AS A COUPLE OF STORM SYSTEMS COME ASHORE THE
PACIFIC NORTHWEST.  TOWARD MID WEEK...FLOW ACROSS WEST TEXAS WILL
STRENGTHEN AS NEGATIVELY TILTED TROUGH DEEPENS FROM THE PAC NW.
THURSDAY SHOULD SEE A RETURN TO ZONAL FLOW AS UPPER LOW SETTLES
ACROSS WYOMING THOUGH ANOTHER LOBE OF ENERGY ROTATING AROUND THE WY
SYSTEM WILL APPROACH LATE THU/EARLY FRIDAY WITH SOUTHWESTERLIES
PERSISTING THROUGH DAY 7.

WILL CONTINUE MENTION OF TSRA INTO THE EVENING HOURS ON SUNDAY WITH
CONDITIONS SETTLING AFTER SUNSET.  DRYLINE SHOULD PUSH INTO NEW
MEXICO OVERNIGHT THEN TIGHTEN UP AGAIN MONDAY AFTERNOON WITH
CONVECTION LOOKING MOST LIKELY EAST OF A SILVERTON TO BROWNFIELD
LINE THOUGH SOME VARIANCE WILL BE POSSIBLE GIVEN THE INFLUENCES OF
SUNDAY NIGHT/S STORMS.  WEDNESDAY LOOKS TO KEEP THE DRYLINE A BIT
FURTHER WEST THUS GIVING MORE OF THE AREA A SHOT AT THE MUCH NEEDED
RAINFALL.  WITH THE MORE STRONGLY DIFLUENT FLOW ON WEDNESDAY...THIS
COULD BE THE MOST PRONOUNCED OF THE SEVERE WEATHER THIS WEEK THOUGH
EACH DAY WILL HAVE SEVERE POTENTIAL.  THE LONG AND SHORT OF IT IS
THAT EACH DAY OVER THE NEXT WEEK...WE WILL SEE AT LEAST SCATTERED
CONVECTION POTENTIAL EACH AFTERNOON AS THE DRYLINE SLOSHES ACROSS
THE REGION.  AT PRESENT...IT WOULD APPEAR THE TORNADO THREAT THIS
WEEK WOULD BE MAXIMIZED ACROSS THE NORTHEASTERN ZONES ON WEDNESDAY.

TO THE WEST OF THE DRYLINE...ELEVATED TO LOW END CRITICAL FIRE
WEATHER CONDITIONS WILL EXIST NEARLY EVERY AFTERNOON AS MIN AFTN RH
DROPS TO THE LOWER TEENS WITH THE BREEZY WEST-OF-THE-DRYLINE WINDS.
OUR NORTHWEST HAS SEEN THE LOWEST AMOUNT OF GREEN-UP DUE TO THE LACK
OF PRECIPITATION THIS SPRING AND WHILE FUELS ARE NOT
PLENTIFUL...WHAT IS THERE WOULD BE EXPECTED TO BURN QUITE EASILY
GIVEN THE RIGHT METEOROLOGICAL CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        61  94  62  94  61 /  20  20  20  10  10
TULIA         61  94  65  94  64 /  40  20  20  20  20
PLAINVIEW     62  93  65  95  65 /  20  20  20  20  20
LEVELLAND     63  95  68  95  67 /  50  20  20  20  20
LUBBOCK       65  94  67  95  67 /  40  20  20  20  20
DENVER CITY   62  95  68  95  68 /  30  10  10  10  20
BROWNFIELD    63  95  68  96  68 /  60  20  20  20  20
CHILDRESS     68  94  67  94  67 /  20  10  10  10  20
SPUR          65  92  68  95  68 /  20  10  10  10  20
ASPERMONT     68  93  69  92  69 /  10  10  10  10  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/33
Hazardous weather outlook, May 25, 10:31 AM CST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1131 AM CDT SAT MAY 25 2013

TXZ021>044-261645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1131 AM CDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STORMS ARE EXPECTED TO DEVELOP OVER PRIMARILY THE WESTERN
PANHANDLE INTO EASTERN NEW MEXICO THIS AFTERNOON. A FEW STORMS
COULD ORGANIZE AND BECOME SEVERE LATE THIS AFTERNOON AND EARLY
EVENING...MOVING INTO THE SOUTHERN PANHANDLE AND FAR WESTERN SOUTH
PLAINS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL TO GOLF BALL SIZE AND DAMAGING WIND GUSTS IN EXCESS OF 65
MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENTIAL FOR ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL
CONTINUE THROUGH MEMORIAL DAY WEEKEND...PRIMARILY LATE AFTERNOON
AND EVENING. AN INCREASED THREAT FOR MORE WIDESPREAD SEVERE WEATHER
INCLUDING AT LEAST ONE SEVERE WEATHER OUTBREAK WILL BE POSSIBLE
TUESDAY THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
EARLY EVENING ACROSS THE SOUTHERN TEXAS PANHANDLE AND FAR WESTERN
SOUTH PLAINS.

In the hours before

Special weather statement, May 25, 7:14 PM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
814 PM CDT SAT MAY 25 2013

TXZ039-260145-
YOAKUM-
814 PM CDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM COUNTY...

AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF PLAINS...MOVING SOUTHEAST AT 25
MPH.

WINDS UP TO 50 MPH...PEA-SIZED HAIL...AND OCCASIONAL CLOUD TO GROUND
LIGHTNING ARE POSSIBLE WITH THIS STORM.

BLOWING DUST MAY REDUCE VISIBILITY ON ROADWAYS. GUSTY WINDS MAY
CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3296 10280 3296 10306 3330 10306 3337 10305
      3323 10267 3301 10270 3296 10275
TIME...MOT...LOC 0112Z 302DEG 21KT 3317 10303

MRC
Special weather statement, May 25, 7:36 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
836 PM CDT SAT MAY 25 2013

TXZ022-260200-
CASTRO-
836 PM CDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CASTRO COUNTY...

AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF DIMMITT...MOVING EAST AT 30 MPH.

WINDS UP TO 50 MPH...PEA-SIZED HAIL AND OCCASIONAL CLOUD TO GROUND
LIGHTNING ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3475 10200 3449 10201 3456 10252 3474 10252
TIME...MOT...LOC 0136Z 283DEG 27KT 3464 10233

MRC
Special weather statement, May 25, 8:01 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
901 PM CDT SAT MAY 25 2013

TXZ033-034-039-040-260230-
COCHRAN-HOCKLEY-TERRY-YOAKUM-
901 PM CDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM...TERRY...COCHRAN AND
HOCKLEY COUNTIES...

AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS  FROM SOUTHEAST COCHRAN COUNTY TO 5
MILES EAST OF DENVER CITY...MOVING EAST AT 30 MPH.

WINDS UP TO 50 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING ARE
POSSIBLE WITH THESE STORMS.

GUSTY WINDS WILL RESULT IN AREAS OF BLOWING DUST THAT WILL REDUCE
VISIBILITIES TO BELOW A MILE AT TIMES. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES.

LAT...LON 3296 10293 3348 10292 3355 10235 3296 10231
      3296 10248
TIME...MOT...LOC 0200Z 266DEG 25KT 3314 10271

MRC
Special weather statement, May 25, 8:28 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
928 PM CDT SAT MAY 25 2013

TXZ023-260300-
SWISHER-
928 PM CDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR SWISHER COUNTY...

AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN SWISHER COUNTY...MOVING EAST AT
25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AREAS OF BLOWING
DUST...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT
LOCATIONS IN AND AROUND HAPPY...INCLUDING INTERSTATE 27.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3475 10155 3454 10155 3455 10199 3475 10199
      3475 10157
TIME...MOT...LOC 0228Z 256DEG 20KT 3466 10192
Special weather statement, May 25, 8:58 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
958 PM CDT SAT MAY 25 2013

TXZ023-260330-
SWISHER-
958 PM CDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR SWISHER COUNTY...

AT 954 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF TULIA...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...WINDS UP TO 55 MPH...AREAS OF BLOWING
DUST...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND BRIEF TORRENTIAL
DOWNPOURS...ARE POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT
INTERSTATE 27 NORTH OF TULIA AS WELL AS FARM TO MARKET ROAD 2698.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3475 10149 3475 10147 3449 10147 3453 10188
      3475 10189 3475 10157 3475 10152 3475 10151
      3475 10150
TIME...MOT...LOC 0257Z 271DEG 15KT 3462 10176
Special weather statement, May 25, 9:18 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1018 PM CDT SAT MAY 25 2013

TXZ034-035-040-041-260345-
HOCKLEY-LUBBOCK-LYNN-TERRY-
1018 PM CDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR TERRY...LYNN...HOCKLEY AND
LUBBOCK COUNTIES...

AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST
OF LUBBOCK TO 14 MILES SOUTH OF TAHOKA...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...WINDS UP TO AROUND 50 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS WILL RESULT IN AREAS OF BLOWING DUST THAT WILL REDUCE
VISIBILITIES TO BELOW A MILE AT TIMES. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

LAT...LON 3382 10238 3382 10185 3299 10156 3296 10156
      3296 10207
TIME...MOT...LOC 0317Z 271DEG 32KT 3374 10216 3297 10187

MRC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lubbock

When
May 25, 10:20 PM CST
Where
Lubbock forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443076.